Alert archive / Kansas / Wind Advisories in 2025

Wind Advisory 2, NWS Topeka, KS

March 5, 202514 counties in Kansas

NWS Topeka, KS issued this wind advisory at Mar 5, 2025, 9:11 AM CST for 14 counties in Kansas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Mar 5, 2025, 9:11 AM CST (15:11 UTC)
Expired
Mar 5, 2025, 2:00 PM CST
In force
5 hr
Issued by
NWS Topeka, KS

Counties Anderson County, KS, Brown County, KS, Coffey County, KS, Douglas County, KS, Franklin County, KS, Jackson County, KS, Jefferson County, KS, Lyon County, KS, Marshall County, KS, Nemaha County, KS, Osage County, KS, Pottawatomie County, KS, Shawnee County, KS, Wabaunsee County, KS

The radar

The Topeka radar (KTWX), 38 km from the middle of the area, began a volume at 15:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 3.2 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2025-03-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2025-03-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
137 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

794 
WWUS73 KTOP 051511
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
911 AM CST Wed Mar 5 2025

KSZ010>012-023-024-026-038>040-054>056-058-059-052000-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-250305T1800Z/
/O.NEW.KTOP.WI.Y.0002.250305T1511Z-250305T2000Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Eskridge, Burlingame, Alta Vista,
Emporia, Meriden, Grantville, Overbrook, McLouth, Carbondale,
Holton, Frankfort, Blue Rapids, Lyndon, Marysville, McFarland,
Osage City, Lawrence, Garnett, Maple Hill, St. Marys, Perry,
Ottawa, Horton, Lebo, Wamego, Harveyville, Nortonville, Seneca,
Oskaloosa, Paxico, Hiawatha, Burlington, Sabetha, Topeka, Valley
Falls, and Alma
911 AM CST Wed Mar 5 2025

...WIND ADVISORY IN EFFECT UNTIL 2 PM CST THIS AFTERNOON...
...HIGH WIND WARNING IS CANCELLED...

* WHAT...Northwest winds 25 to 30 mph with gusts up to 45 mph.

* WHERE...Portions of east central and northeast Kansas.

* WHEN...Until 2 PM CST this afternoon.

* IMPACTS...Gusty winds will blow around unsecured objects. Small 
  tree limbs could be blown down too. Isolated power outages may 
  result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution while driving.

Secure outdoor objects.

&&

$$

KSZ008-009-020>022-034>037-051615-
/O.CAN.KTOP.HW.W.0001.000000T0000Z-250305T1800Z/
Republic-Washington-Cloud-Clay-Riley-Ottawa-Dickinson-Geary-
Morris-
Including the cities of Junction City, Manhattan, Herington,
Minneapolis, Hanover, Bennington, Washington, Abilene, Council
Grove, Clifton, Clay Center, Concordia, Linn, Belleville, and
Greenleaf
911 AM CST Wed Mar 5 2025

...HIGH WIND WARNING IS CANCELLED...

The winds have weakened and are no longer expected to be strong.

$$

53
1 follow-up statement
653 
WWUS73 KTOP 051942
NPWTOP

URGENT - WEATHER MESSAGE
National Weather Service Topeka KS
142 PM CST Wed Mar 5 2025

KSZ010>012-023-024-026-038>040-054>056-058-059-052045-
/O.EXP.KTOP.WI.Y.0002.000000T0000Z-250305T2000Z/
Marshall-Nemaha-Brown-Pottawatomie-Jackson-Jefferson-Wabaunsee-
Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
Including the cities of Alma, Perry, Meriden, Maple Hill, Topeka,
Valley Falls, Oskaloosa, Overbrook, Harveyville, Seneca, Emporia,
Lawrence, Wamego, Horton, Marysville, Sabetha, McFarland, Ottawa,
Blue Rapids, Garnett, Alta Vista, Burlingame, Carbondale, Holton,
Hiawatha, Nortonville, Lebo, Osage City, Eskridge, Grantville,
Paxico, St. Marys, Lyndon, McLouth, Burlington, and Frankfort
142 PM CST Wed Mar 5 2025

...WIND ADVISORY WILL EXPIRE AT 2 PM CST THIS AFTERNOON...

The winds have weakened and are no longer expected to be strong.

$$

BD

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this wind advisory went out at Mar 5, 5:18 AM CST, 3 hours 53 minutes earlier. Its key messages:

  • Gusty winds gradually weaken throughout the day as the dynamic storm system gradually moves away. Elevated fire danger central Kansas.
  • Low chance for rain/snow towards the Nebraska border Thursday night into Friday. No accumulation expected at this time.
  • Returning to above average temperatures and dry conditions over the weekend and into early next week.
Area forecast discussion, Mar 5, 5:18 AM CST, 3 hours 53 minutes before
Area Forecast Discussion
National Weather Service Topeka KS
518 AM CST Wed Mar 5 2025

.KEY MESSAGES...

- Gusty winds gradually weaken throughout the day as the
  dynamic storm system gradually moves away. Elevated fire
  danger central Kansas.

- Low chance for rain/snow towards the Nebraska border Thursday
night into Friday. No accumulation expected at this time.

- Returning to above average temperatures and dry conditions
  over the weekend and into early next week.

&&

.DISCUSSION...
Issued at 305 AM CST Wed Mar 5 2025

Our dynamic storm system is now steadily moving off to the east,
with a 982 mb low now centered over northeast Missouri. IR satellite
shows the impressive and extensive circulation around the cyclone,
taking up nearly the entire eastern half of the CONUS. A very strong
pressure gradient remains in place across our area to the west of
the surface low, supporting widespread gusts of 45-65 mph over the
past couple hours. These winds will gradually relax throughout the
day as the low continues eastward. The risk for 60 mph gusts (High
Wind Warning level) drops off by sunrise, with the risk for 45 mph
gusts (Wind Advisory level) ending by mid-afternoon. While not as
strong as currently, the winds will still lead to some localized
very high fire danger across central Kansas this afternoon, where RH
will fall to the 25-30% range. Winds quickly die down further after
sunset as high pressure shifts overhead.

After one chilly day today, tomorrow will see highs return to near
average as southerly flow becomes reestablished. The next system
then quickly approaches late Thursday into Friday. This system will
not be nearly as strong as the current one, but will still see a
compact, sub-1000 mb surface low move across the state. Given a lack
of deep moisture return ahead of the system, the better
precipitation chances will remain across Nebraska and Iowa, north of
the 850 mb low track. A farther south track could bring light rain
potential for far northern Kansas Thursday night, followed by light
snow Friday PM. However the potential for any impactful snow
accumulation even near the Nebraska border is below 15%.

Stronger upper ridging moves in behind the Friday system, leading to
drier weather and a warming trend for the weekend. Temperatures
climb into the 60s Sunday and 70s Monday, before the next deep
trough arrives mid-week.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/...
Issued at 518 AM CST Wed Mar 5 2025

Strong northwest winds with gusts 30-40 kts will continue
through the morning, gradually weakening during the afternoon before
quickly falling below 10 kts after sunset. Otherwise, broken MVFR to
low-end VFR stratus will continue this morning, clearing from west
to east mid-day.

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
High Wind Warning until noon CST today for KSZ008-KSZ009-
KSZ010-KSZ011-KSZ012-KSZ020-KSZ021-KSZ022-KSZ023-KSZ024-KSZ026-
KSZ034-KSZ035-KSZ036-KSZ037-KSZ038-KSZ039-KSZ040-KSZ054-KSZ055-
KSZ056-KSZ058-KSZ059.

&&

DISCUSSION...Reese
AVIATION...Reese
Hazardous weather outlook, Mar 5, 3:58 AM CST, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Topeka KS
358 AM CST Wed Mar 5 2025

KSZ008>012-020>024-026-034>040-054>056-058-059-061000-
Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley-
Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris-
Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson-
358 AM CST Wed Mar 5 2025

...HIGH WIND WARNING REMAINS IN EFFECT UNTIL NOON CST TODAY...

This Hazardous Weather Outlook is for central Kansas, east central
Kansas, north central Kansas and northeast Kansas.

.DAY ONE...Today and tonight.

Windy conditions will continue today, with gusts up to 60 mph
possible during the morning and gusts up to 45 mph possible during
the afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

&&

More detailed information can be found at:
www.weather.gov/media/top/DssPacket.pdf

In the hours before

Local storm report, Mar 5, 8:46 AM CST, 25 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
846 AM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 AM     Non-Tstm Wnd Gst 5 NE Everest            39.74N 95.37W
03/05/2025  M58 MPH          Brown              KS   Public

            Personal Weather Station.

0547 AM     Non-Tstm Wnd Gst Reserve                 39.98N 95.57W
03/05/2025  M66 MPH          Brown              KS   Public

            Personal Weather Station.

&&
Local storm report, Mar 5, 8:54 AM CST, 17 minutes before
Preliminary Local Storm Report
National Weather Service Topeka KS
854 AM CST Wed Mar 5 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     Non-Tstm Wnd Dmg Concordia               39.57N 97.66W
03/05/2025                   Cloud              KS   Public

            Large tree (2 feet in diameter) blown over
            by winds overnight. Time estimated based on
            timing of strongest winds.

&&

Flanagan

Nearby

Wind Advisories in Kansas, 2025Every wind advisory in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.